West Virginia, 2011Damaging Wind in West Virginia, June 18, 2011
June 18, 2011 · NWS LWX · 1 event in 1 county or zone
An upper-level disturbance passed through the region on the 18th. The disturbance combined with instability to trigger showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level disturbance passed through the region on the 18th. The disturbance combined with instability to trigger showers and thunderstorms. An isolated thunderstorm did produce damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 18, 2:04 PM EST, 3 hours 1 minute earlier.
Area forecast discussion, Jun 18, 2:04 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
304 PM EDT SAT JUN 18 2011
.SYNOPSIS...
AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO EARLY NEXT WEEK...AS
A STALLED FRONTAL BOUNDARY INTERACTS WITH A SERIES OF SHORTWAVES.
A RETURN OF HOT CONDITIONS THROUGH MIDWEEK WITH BUILDING HIGH
PRESSURE...THEN A COLD FRONT IMPACTS THE REGION LATE NEXT WEEK.
&&
.NEAR TERM /THROUGH SUNDAY/...
SFC ANALYSIS STILL DEPICTS TROUGH FROM DELMARVA TO NC. ISOLATED
SHOWERS HAVE DEVELOPED FROM THE CENTRAL BLUE RIDGE AND WEST WHERE
THE SFC TEMPS HAVE REACHED THE UPR 80S. THICK CI EAST OF
THERE...AND ACROSS THE METRO AREAS...HAS LIMITED TEMPERATURES AND
SHOWER/STORM ACTIVITY. THIS IS DESPITE BOUNDARIES EAST OF THE BLUE
RIDGE FROM EARLY MORNING ACTIVITY AND THE STATIONARY FRONT. CI
WILL ACTUALLY THIN A BIT THE REST OF THE AFTERNOON PER VIS
SATELLITE...ALLOWING SOME UPR 80S TO BE REACHED. SO...WHILE POPS
WERE DELAYED A BIT IN THE GRIDS...SCATTERED SHOWERS AND
THUNDERSTORMS ARE STILL EXPECTED ACROSS THE LWX CWA LATER THIS
AFTERNOON INTO THE EVENING. SEVERE THREAT IS QUITE LIMITED FROM CI
AND MID LEVEL INVERSION/S/.
TONIGHT...ONGOING MCS ACTIVITY MOVING INTO THE EASTERN OH VLY IS
EXPECTED TO WANE THIS EVENING...THOUGH FORCING FROM THE REMNANTS
MAY SET OFF ADDITIONAL ACTIVITY OVER THE SWRN PORTIONS OF THE
CWA...THEREFORE SCATTERED THUNDERSTORMS WERE INCLUDED THROUGH
MIDNIGHT. MIN TEMPS MID 60S WEST...LOW 70S EAST.
&&
.SHORT TERM /LATE TONIGHT AND SUNDAY/...
12Z NAM/GFS DEVELOP A LOW ALONG THE STATIONARY FRONT OVER SE VA
LATE TONIGHT THROUGH SUNDAY. THE GFS IS MORE
AGGRESSIVE...SUGGESTING QUITE A RAINMAKER ACROSS THE SERN SECTIONS
OF THE CWA. HOWEVER...N-SIDE PRECIP IS ALMOST ALWAYS OVERDONE IN
THESE SITUATIONS /THOUGH THEY ARE MORE OF A COOL SEASON
FEATURE/. GIVEN NELY LLVL FLOW...SCATTERED SHOWERS WERE ADDED TO
THE SUNDAY MORNING GRIDS. AFTERNOON ACTIVITY LOOKS AGAIN BEST OVER
THE SWRN SECTIONS...WHERE SCATTERED THUNDERSTORMS WERE INCLUDED.
MAX TEMPS MUCH LOWER THAN PREVIOUSLY ADVERTISED...GIVEN THE CLOUDS
AND NELY FLOW FROM THE DEVELOPING LOW. EXPECT LOW TO MID 80S EAST
OF THE BLUE RIDGE...MID 80S KCHO AND WEST.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
A WARM FRONT WILL LIFT THROUGH THE AREA MONDAY...ALLOWING FOR A HOT
MID WEEK WITH TEMPS IN THE MID 90S TUE AND WED. 850 MB TEMPS ARE
FORECAST TO BE 20-22C. THAT WILL BRING THE POTENTIAL FOR HEAT
ADVISORIES AND WILL BE MENTIONED IN OUR HAZARDOUS WEATHER OUTLOOK.
HOWEVER WITH THE HOT AIRMASS OVER US...SHOULD BE JUST SCT TO
ISOLATED TSTMS DURING THE EARLY TO MID WEEK. A COLD FRONT SLOWLY
MOVING THRU THU AND FRI WILL BRING A BETTER CHANCE OF TSTMS AND
SOMEWHAT COOLER TEMPS.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
ISOLATED SHOWERS DEVELOPING FROM THE BLUE RIDGE AND WEST WILL
BECOME SCATTERED THUNDERSTORMS LATER THIS AFTERNOON. DEVELOPMENT
EAST OF THE BLUE RIDGE IS LIMITED BY THICK CI FROM OVERNIGHT
STORMS WEST. SCATTERED SHOWERS AND THUNDERSTORMS LATE THIS
AFTERNOON INTO THE EVENING AT BEST.
A LOW DEVELOPS ACROSS THE SOUTHERN MID ATLANTIC LATE TONIGHT INTO
SUNDAY MORNING...BRINGING SHOWERS...POSSIBLE AFTERNOON
THUNDERSTORMS.
ISOLATED TO SCATTERED TSTMS WILL BE THE MAIN AVIATION THREAT FOR THE
UPCOMING WEEK WITH THE BEST CHANCES THU.
&&
.MARINE...
NO HEADLINES ANTICIPATED INTO NEXT WEEK. A STATIONARY FRONT
REMAINS FROM THE DELMARVA TO NORTH CAROLINA. A FEW THUNDERSTORMS
EXPECTED LATE THIS AFTERNOON INTO THE EVENING ACROSS THE
CHESAPEAKE BAY REGION. A SURFACE LOW WILL MOVE EAST ALONG THE
FRONT LATE TONIGHT THROUGH SUNDAY MORNING.
WINDS SHOULD REMAIN BELOW SCA LVLS THRU ERY NEXT WEEK ALTHOUGH SLY
CHANNELING MAY YIELD HIGHER GUSTS NEAR 15 KT TUE AND WED.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...BAJ
NEAR TERM...BAJ
SHORT TERM...BAJ
LONG TERM...CS
AVIATION...BAJ/CS
MARINE...BAJ/CS
Hazardous weather outlook, Jun 18, 2:07 PM EST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
307 PM EDT SAT JUN 18 2011
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
190915-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
307 PM EDT SAT JUN 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HOT AND HUMID AIR WITH AFTERNOON TEMPERATURES FORECAST TO BE IN
THE MID 90S WILL BRING THE POSSIBILITY OF HEAT ADVISORIES ON
TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-190915-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
307 PM EDT SAT JUN 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 18, 2:32 PM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
332 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL 2 NE GLENDOWER 37.86N 78.51W
06/17/2011 E1.25 INCH ALBEMARLE VA PUBLIC
&&
EVENT NUMBER LWX1101027
CJLLocal storm report, Jun 18, 2:33 PM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
333 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL 3 NNE SCOTTSVILLE 37.84N 78.48W
06/17/2011 E1.25 INCH ALBEMARLE VA PUBLIC
&&
EVENT NUMBER LWX1101028
CJLLocal storm report, Jun 18, 2:34 PM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 4 NNE SCOTTSVILLE 37.85N 78.47W
06/17/2011 E1.00 INCH ALBEMARLE VA PUBLIC
&&
EVENT NUMBER LWX1101029
CJLLocal storm report, Jun 18, 2:36 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
336 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 3 NE SCOTTSVILLE 37.83N 78.47W
06/17/2011 E0.88 INCH ALBEMARLE VA PUBLIC
&&
EVENT NUMBER LWX1101030
CJLSpecial weather statement, Jun 18, 3:31 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
431 PM EDT SAT JUN 18 2011
WVZ055-502-182100-
HARDY WV-EASTERN GRANT WV-
431 PM EDT SAT JUN 18 2011
...STRONG THUNDERSTORM TO AFFECT HARDY AND EASTERN GRANT COUNTIES...
AT 432 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
EAST OF PETERSBURG...MOVING EAST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE RIG AND FISHER.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.
&&
LAT...LON 3912 7901 3894 7896 3895 7914 3904 7916
TIME...MOT...LOC 2032Z 262DEG 6KT 3900 7908
KRAMAR
Special weather statement, Jun 18, 4:58 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
558 PM EDT SAT JUN 18 2011
WVZ055-502-182230-
HARDY WV-EASTERN GRANT WV-
558 PM EDT SAT JUN 18 2011
...STRONG THUNDERSTORM TO AFFECT HARDY AND EASTERN GRANT COUNTIES...
AT 558 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHEAST OF MEDLEY...MOVING EAST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE WILLIAMSPORT.
PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.
&&
LAT...LON 3924 7898 3909 7893 3912 7908 3920 7909
TIME...MOT...LOC 2158Z 255DEG 6KT 3915 7903
KRAMAR
Thunderstorm Wind, Hardy
- When
- June 18, 5:05 PM EST
- Where
- Hardy County, 1.55 mi WSW of Flats
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.170, -79.006
Limbs and branches were down from thunderstorm winds just south of Williamsport Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, June 18, 20111 death · 1 injured · $3.3 million · 1.75 in hail · 36 events
- Flash Flooding and Flooding in Illinois, June 18 to 21, 20111 death · $850,000 · 6 events
- Damaging Winds in North Carolina, June 18, 20111 death · $76,000 · 50 kt wind · 26 events
- Tornadoes and Hail in Missouri, June 18 to 19, 20113 injured · $150,000 · EF2 · 23 events
- Hail and Damaging Winds in Nebraska, June 18, 2011$21 million · 1 in hail · 5 events
- Hail and Damaging Winds in Texas, June 18, 20112 injured · $1.4 million · 1.75 in hail · 15 events
- Wildfire in Texas, June 18 to 24, 2011$2.0 million · 1 event
- Tornadoes and Flash Flood in Missouri, June 18 to 19, 2011$68,000 · EF1 · 43 events
- Damaging Winds in Alabama, June 18, 2011$252,000 · 65 kt wind · 35 events
- Wildfire in Texas, June 18 to 22, 2011$490,000 · 6 events
- Wildfire in North Carolina, June 18 to 30, 2011$500,000 · 1 event
- Damaging Winds in Missouri, June 18, 20111 injured · $111,000 · 65 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324874.